TO CHANGE COMBINATION OR NOT??
Apr 8, 2001
wrote to you earlier with no response..please reply this as i am from India and rely on your good advice ... have been positive and on triple drug combination [viracept+zerit+epivir] with undetectable viral load and cd4 in range of 400+ for the last three years...until six months back when vl shot up to 85000+ and cd4 fell to 289 and wbc were 6200,i went in for another test 5 months after the last test ,with worse results...vl shot to 87000+ and cd4 to 185 and wbc 2600... my QUESTION is : 1.is it the right time to switch to other combination... 2.which combination will you suggest...had little side effect with my current combi...had a dream run... 3. how do i find which of the three combi medicine is failing... please do answer as doctor here are not experts on this and last time also i had my medication from all the way from johns hopkins baltimore...
Response from Dr. Cohen
Here goes - hope this helps.
First - it is important when planning a new combo to also figure out why this didn't work. Since these combos can work for many many months when everything is in place. And since we only have a few "swings at the ball" even with the number of medications we have and will likely have a few years from now -- it is important to do whatever can be done to not be in this same circumstance three years from now.
What does it take to make an effective and durable combo? A few key issues are known. Adherence issues are among the most common reasons for a regimen to not be as durable as possible. And it can be subtle - for example, even taking the Viracept without food can be enough to decrease the levels to make it less successful. Second - when you say undetectable viral load - do you mean it was <50? We have info to suggest that if it is <400 copies but not <50 - it will not be as durable as those regimens that do get to <50. Also - is it possible you were exposed to a strain of HIV in the recent past while on meds - that had resistance to one of the three meds you were on? While we may have just one case where this was carefully studied, it seems reasonable as a potential cause of such rebound. Finally - we recently are learning about changes in our cells that might over time start changing how much of these medications they allow in the cell - there may be pumps that starting pumping these meds out. This is one of the newest lines of research - and we have very little info about it. But in the next year there may be increasing use of blood level testing as another to monitor our combinations.
So - for the next combo -you'll want to make sure your viral load is driven all the way to <50 on a combo that your HIV is sensitive to - and then you do whatever you can to maximize adherence.
Can you get a test of resistance? This can help define what went wrong, and then help you define what meds might work best. Since some will have resistance to only the 3TC, while others will have resistance also to the Viracept. And others have some resistance from the Zerit but this is less common that the others. Nonetheless, knowing how much resistance you have to the zerit could help you know which of the other nucleosides you can rely on next. And there are even differing patterns of resistance in those on Viracept - one pattern which is less common can also cause more cross resistance to the other protease inhibitors.
Whether with or without a resistance test - these are the most common options next. First - most might go to a protease inhibitor next that is "boosted" by ritonavir - including one new one called Kaletra in which the ritonavir is already in the same capsule as the Lopinavir. However this same approach can be used to boost the levels of any of the other protease inhibitors - and it is unclear which one is the "best" at this point, especially without a specific resistance test. But saquinavir, indinavir and amprenavir can all be boosted by low dose ritonavir to work after nelfinavir resistance.
In addition you appear to have never taken a nonnucleoside. I don't know which ones you might have available where you are - but in one study where efavirenz/sustiva/stocrin (all these meds have several names) was added to Kaletra after PI resistance had happened - about 90% on this combo (with two nucleosides) were successful. Similar results were seen when kaletra was used with Nevirapine/Viramune.
Now there are options and issues - so your provider should be in touch with someone - even the representative from a drug company - about some of the details of how to use these agents. For example, the dose of kaletra (if you use this one) needs to be increased from three to four capsules twice a day when adding Stocrin or Viramune to it. And other issues about monitoring that they'd need to know. However - this approach - of a boosted PI plus a nonnuke, plus two other active nucleosides would be one way clinicians would approach your circumstance. As for which two nucleosides to use - one way is to use two you haven't yet taken - like ddI/Videx and abacavir/ziagen. But here again there are options to consider...
There are choices and options here... so if you can get a resistance test it would help to guide what options you do have next. But in the absence of such testing - this approach to the next combo should be amply potent for any resistance that did develop. And hopefully you and your provider can get in touch with someone to be sure this next move is done as well as it can - to be sure it is as successful as we can make it.
Good luck. CC
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does HIV Cause Stinging Pain?
- Can U Get HIV From Blowjob From A Prostitute?
- Seroconverting After Blowjob From A Prostitute
- Black Spots After Anal Sex Without Condom Does It Mean I Have HIV
- Burning Penis After Touching Vagina Worried I Have HIV
- Diarrhea After Insertive Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.